Thunderstorm Wind, Lincoln
- When
- May 8, 7:08 PM CST
- Where
- Lincoln County, 1.1 mi WNW of Boonshill
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.229, -86.766
Large tree limbs were broken.
A significant outbreak of tornadoes occurred in two waves during the evening of the 8th and early morning hours of the 9th. The first wave occurred as multiple supercell thunderstorms developed across southern middle Tennessee and far north central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A significant outbreak of tornadoes occurred in two waves during the evening of the 8th and early morning hours of the 9th. The first wave occurred as multiple supercell thunderstorms developed across southern middle Tennessee and far north central Alabama. These storms moved east during the evening hours, producing ## tornadoes in southern middle Tennessee.
A break in the activity was then followed by a line of thunderstorms that dropped southeast through southern middle Tennessee into north central and northeast Alabama after Midnight through the early morning hours. The line produced ## tornadoes in southern middle Tennessee, a couple of which continued into northeast Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 8, 6:59 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 759 PM CDT Wed May 8 2024 ...New NEAR TERM... .NEAR TERM... (Tonight) Issued at 758 PM CDT Wed May 8 2024 Convection has started to develop and become strong to severe fairly quickly this evening across the forecast area. This trend is expected to continue over the next few hours for this first round of storms. We remain in a pretty unstable environment with sfc instability >3k J/kg and 0-1 km shear of >30kts and deep layer sheer of > 45kts with plenty of moisture in place. This will allow for storms to produce all modes of severe weather including large hail, damaging winds, heavy rainfall and tornadoes. Closely monitoring the line of severe thunderstorms with embedded supercells up in Nashville's forecast area as it sinks southeastward into this untapped environment. Even with all this convection ongoing, high-res models continue to point out that we will not be overworked for the second round of thunderstorms expected to arrive shortly after Midnight and exit the forecast around around 6-7am. Confidence is high in this timing as models continue to be consistent. This will be in the form of a more organized line of storms moving southeastward. Again, all modes of severe weather are possible: large hail, damaging winds, heavy rainfall that could lead to localized flooding, and tornadoes. Rainfall totals of 1-3 inches is expected but higher amounts of 3-5 inches are locally possible. Please stay weather aware this evening and tonight, and check the forecast before going to bed. Have sturdy shoes by your bedside and emergency kit ready to go in case you need it. It never hurts to be prepared. && .SHORT TERM... (Thursday through Saturday) Issued at 254 PM CDT Wed May 8 2024 Showers and storms will gradually come to an end from north to south Thursday morning, and the severe threat should diminish by 10am at the latest. High pressure will begin to filter into the region Thursday into the weekend, resulting in dry and cooler conditions. A weak shortwave will track across central MS into central AL Thursday night into Friday morning and could result in a few showers/storms mainly south of the TN River, but confidence in this remains low. Highs will be limited to the 70s Friday afternoon with clearing skies and breezy northwesterly winds. && .LONG TERM... (Saturday through Tuesday) Issued at 437 AM CDT Wed May 8 2024 A generally dry weather pattern will continue across the region this weekend. However, a clipper system diving southeastward into the western Great Lakes will send a reinforcing cold front through the region on Saturday, perhaps bringing a few light showers to locations north of the TN River. Chances for rain will begin to slowly return to the region as early as Monday, which is when a series of lower-latitude troughs may initiate the development of one or more areas of low pressure across the western Gulf of Mexico that would shift northeastward early next week. Due to indications of a modifying low-level airmass across the TN Valley, instability will gradually increase as we move forward to Tuesday, with a low chance for thunderstorms apparent as well. && .AVIATION... (00Z TAFS) Issued at 639 PM CDT Wed May 8 2024 VFR conditions will continue until thunderstorms develop around 00-01Z. Expecting two rounds of thunderstorms, the first batch around 00-01Z then again around 08Z. These storms could become severe and bring higher wind gusts and IFR/LIFR VIS at the terminals when directly impacted. Main threats within these storms overnight will be frequent lightning, wind gusts up to 50-60kts, and large hail. Gradient winds sustained at 12-15kts with gusts up to 25kts will also be possible outside of any thunderstorm activity. Otherwise, CIGS will return to VFR mid day Thursday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...JMS SHORT TERM....25 LONG TERM....70 AVIATION...JMS
Special Weather Statement
National Weather Service Huntsville AL
708 PM CDT Wed May 8 2024
ALZ001-090030-
Lauderdale AL-
708 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE COUNTY
THROUGH 730 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington and Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3500 8721 3496 8721 3490 8740 3500 8746
TIME...MOT...LOC 0008Z 251DEG 37KT 3497 8735
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial Weather Statement
National Weather Service Huntsville AL
718 PM CDT Wed May 8 2024
ALZ001-002-090045-
Lauderdale AL-Colbert AL-
718 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES THROUGH 745 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 7 miles east of Muscle Shoals, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muscle Shoals, Rogersville, Killen, Lexington, Leighton, Anderson,
Center Star, Kingtown, Whitehead, and Ford City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3486 8721 3479 8733 3480 8736 3480 8742
3478 8743 3476 8742 3473 8743 3468 8751
3478 8764 3500 8747 3500 8744
TIME...MOT...LOC 0018Z 224DEG 24KT 3479 8752
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial Weather Statement
National Weather Service Huntsville AL
733 PM CDT Wed May 8 2024
ALZ001-002-004-090115-
Lawrence AL-Lauderdale AL-Colbert AL-
733 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LAUDERDALE...
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES THROUGH 815
PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or 7 miles southeast of Muscle Shoals, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muscle Shoals, Rogersville, Killen, Town Creek, Leighton, Courtland,
Northwest Alabama Regional Airport, La Grange, Center Star, and
Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3496 8744 3480 8724 3478 8727 3477 8728
3476 8726 3476 8722 3475 8723 3455 8753
3457 8753 3457 8759 3466 8771
TIME...MOT...LOC 0033Z 224DEG 24KT 3466 8758
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial Weather Statement
National Weather Service Huntsville AL
737 PM CDT Wed May 8 2024
ALZ004-007-090115-
Lawrence AL-Morgan AL-
737 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN AND CENTRAL
LAWRENCE COUNTIES THROUGH 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Moulton, Trinity, Courtland, North Courtland, Hillsboro, Mt
Hope, Chalybeate Springs, Ne Smith, and Caddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3449 8753 3476 8729 3475 8727 3476 8726
3476 8722 3470 8712 3467 8709 3465 8705
3462 8700 3436 8737
TIME...MOT...LOC 0037Z 224DEG 24KT 3449 8739
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPThe Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
8 thunderstorm wind, 7 tornado. Local standard time, as filed.
Large tree limbs were broken.
Trees were uprooted and trunks snapped along Roger Monk Road.
Trees were with either uprooted and broken just off of Roger Monk Road in Duckworth Hollow.
A tornado touched down near the Blanche Road area between Philpot Road and Cheatham Road. Numerous hardwood trees were uprooted and trunks were snapped with one tree on a house. The tornado continued across Randolph Hill Road then produced more hardwood tree damage across Sanders Road. The tornado followed Dry Creek, south of Poorhouse Road, where numerous hardwood trees were snapped through Clay Jones Road. More significant damage, including minor roof damage to a single-family house and more dense areas of tree snaps, occurred east of Clay Jones Road. This is the location where the maximum winds of up to 105 mph occurred. The tornado lifted east of this residence in a valley west of Drennon Road.
A narrow swath of wind damage was observed along and near Poorhouse Road west-southwest of Yukon. Trees were uprooted along this path in multiple locations.
A tornado touched down near Raby Road about 0.5 miles before the intersection of Corders Crossroads Road. The tornado uprooted trees along Raby Road and then intensified to an EF-1 with wind speeds up to 105 mph as it moved southeast. Almost 75% of a roof was removed from a two-person dwelling and the entire roof along with some rafters were torn off of a large storage shed. Additional trees were uprooted and snapped as the tornado moved southeast. The tornado knocked over a power pole and produced structural damage to a house on Warren lane.
A narrow swath of damage was observed west of Coldwater to the Lincoln-Giles County line. Trees were uprooted at multiple locations along this swath along with roof damage found at least one residence.
A tornado touched down just southeast of Parker Valley Lane. At this location, numerous trees were uprooted or snapped. The tornado continued its path east-southeast across Swan Creek Road, uprooting or snapping additional hardwood trees. The tornado moved across an area of open field before approaching the intersection of along Hopper Road, uprooting or knocking down more trees along its way. The tornado intensified a bit as it approached the intersection of Stevenson Road and Hopper Road before continuing east-southeast along Hopper Road. Numerous trees were snapped or uprooted along its track. As it approached Little Swan Creek, the tornado tore off around 25% of the roof of a home, while continuing to uproot and snap large trees. The tornado turned more to the southeast along Hopper Road and with similar tree damage observed. As the tornado approached the intersection of Gunter Hollow Road, two barn structures were heavily damaged and a small portion (15%) of the roof of a barn was torn off. Additional trees were uprooted or snapped. The tornado weakened significantly after it moved less than a half of a mile east-southeast along Gunter Hollow Road before lifting.
Large tree branches were broken.
A tornado touched down on South Patrick Road near Eastwood Estates causing structural damage to a manufactured home and uprooted numerous trees. It continued to the southeast across Old Quick Road, uprooting and splitting numerous additional trees.
A tornado touched southwest of Flintville producing tree damage off of North George Road. The track continued southeast passing to the south and southeast of Flintville with numerous trees snapped or uprooted. At this point, the width of the tornado was estimated at 300 yards. The tornado then crossed into Madison County in Alabama.
A tornado tracked southeast across Flintville School Road and Terry Dunavan Road, producing sporadic tree damage. Hard and softwood trees were snapped and uprooted along these roads. Further southeast, the tornado crossed John Hunter Highway before crossing into far southwest Franklin County.
A tornado tracked from Lincoln County with damage noted along Elora Road, continuing southwest of Huntland just east of Stovall Mountain. In this location of Greasy Cove, the tornado uprooted and snapped several large hardwood oak trees, and was at its most intense along Whites Gap Road. Here, the tornado produced 105 mph winds, destroying a pole barn in addition to snapping the very large oak trees that were 6-8 feet in diameter. The tornado lifted shortly after crossing Whites Gap Road along Hall Branch, about a quarter of a mile north of the Alabama/Tennessee State |line.
Large softwood tree branches were snapped along Counts Road just off of Old Huntland Road.
Large softwood tree trunks were snapped along Greasy Cove Road at J.D. Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyThe tornado archive for Tennessee, 2024Warnings in Tennessee, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190559, 1190560, 1190561, 1179769, 1190165, 1179773, 1190169, 1181638, 1190122, 1181642, 1181824, 1181826, 1181827, 1187719, 1187720.